Differentiability of Inverse Operators

  • Simon Y. SerovajskyEmail author
Conference paper
Part of the Springer Proceedings in Mathematics & Statistics book series (PROMS, volume 44)


The Inverse Function Theorem is a mighty tool of the local nonlinear analysis. It guarantees the existence of the inverse function and its differentiability. However the first property is sometimes not used. It is true, for example, for the optimal control theory and the inverse problems of mathematical physics. The inverse operator can be interpreted as a control-state mapping here. Its existence is a corollary of the state equation properties, and the differentiability of the inverse operator is used for the differentiation of the minimizing functional or the discrepancy. We establish a differentiability criterion of the inverse operator. Moreover, we prove a property which can be interpreted as a weak form of the operator differentiability. The Dirichlet problem for a nonlinear elliptic equation is considered as an example.


Inverse function theorem Operator derivative Extended derivative Nonlinear elliptic equation Necessary conditions of optimality 

Mathematics Subject Classification

58C20 46T20 35J60 49K20 


  1. 1.
    Aubin, J.P., Ekeland, I.: Applied Nonlinear Analysis. Wiley, New York (1984) zbMATHGoogle Scholar
  2. 2.
    Kantorovich, L.V., Akilov, G.P.: Functional Analysis. Nauka, Moscow (1977) Google Scholar
  3. 3.
    Lusternik, L.A.: About extremum functionals conditions. Math. USSR Sb. 3, 390–401 (1934) Google Scholar
  4. 4.
    Dmitruk, A.V., Milutin, A.A., Osmolovsky, N.P.: Lusternik’s theorem and extremum theory. Usp. Mat. Nauk 35(6), 11–46 (1980) Google Scholar
  5. 5.
    Milnor, J.: Analytic proof of the hairy ball theorem and the Brouwer fixed point theorem. Am. Math. Mon. 85, 521–524 (1978) MathSciNetzbMATHCrossRefGoogle Scholar
  6. 6.
    Frankowska, H.: High order inverse function theorems. Ann. Inst. Henri Poincaré, Anal. Non Linéaire 6, 283–303 (1989) MathSciNetzbMATHGoogle Scholar
  7. 7.
    Dem’yaniv, F.V., Rubinov, A.M.: Basis of the Nonsmooth Analysis and Quasidifferential Calculus. Nauka, Moscow (1990) Google Scholar
  8. 8.
    Radulescu, R., Radulescu, M.: Local inversion theorems without assuming continuous differentiability. J. Math. Anal. Appl. 138, 581–590 (1989) MathSciNetzbMATHCrossRefGoogle Scholar
  9. 9.
    Cristea, M.: Local inversion theorems without assuming continuous differentiability. J. Math. Anal. Appl. 143, 259–263 (1989) MathSciNetzbMATHCrossRefGoogle Scholar
  10. 10.
    Aubin, J.P., Frankowska, H.: On inverse function theorems for set-valued maps. J. Math. Pures Appl. 66, 71–89 (1987) MathSciNetzbMATHGoogle Scholar
  11. 11.
    Lions, J.L.: Contrôle Optimal de Systèmes Gouvernés par des Equations aux Derivées Partielles. Dunod, Paris (1968) zbMATHGoogle Scholar
  12. 12.
    Lions, J.L.: Quelques Méthods de Resolution des Problèmes aux Limites non Linèaires. Dunod, Paris (1969) Google Scholar
  13. 13.
    Lions, J.L.: Contrôle de Systèmes Distribués Singulièrs. Gauthier-Villars, Paris (1983) Google Scholar
  14. 14.
    Ekeland, I., Temam, R.: In: Convex Analysis and Variational Problems. North-Holland, Amsterdam (1976) Google Scholar
  15. 15.
    Clarke, F.H.: Optimization and Nonsmooth Analysis. Wiley, New York (1983) zbMATHGoogle Scholar
  16. 16.
    Dieudonne, J.: Foundation of Modern Analysis. Nauka, Moscow (1964) Google Scholar
  17. 17.
    Serovajsky, S.: Differentiation of the inverse function for nonnormalised spaces. Funct. Anal. Appl. 27(4), 84–87 (1993) MathSciNetGoogle Scholar
  18. 18.
    Serovajsky, S.: Calculation of functional gradients and extended differentiation of operators. J. Inverse Ill-Posed Probl. 13(4), 383–396 (2005) MathSciNetzbMATHCrossRefGoogle Scholar
  19. 19.
    Serovajsky, S.: Optimization and Differentiation, vol. 1. Print-S, Almaty (2006) Google Scholar
  20. 20.
    Serovajsky, S.: Necessary conditions of optimality for the case of nondifferentiability of the control-state mapping. Differ. Equ. 31(6), 1055–1059 (1995) Google Scholar
  21. 21.
    Serovajsky, S.: Extended differentiability of the implicit function in the spaces without norms. Russ. Math. (Izv. VUZ) 12, 55–63 (1991) Google Scholar
  22. 22.
    Serovajsky, S.: Extremal problems on differentiable manifolds of Banach spaces. Russ. Math. (Izv. VUZ) 5, 83–86 (1996) Google Scholar
  23. 23.
    Serovajsky, S.: Extended differentiable submanifolds. Russ. Math. (Izv. VUZ) 1, 56–65 (1997) Google Scholar
  24. 24.
    Serovajsky, S.: Differentiation of operators and conditions of the extremum with category interpretation. Russ. Math. (Izv. VUZ) 2, 66–76 (2010) Google Scholar

Copyright information

© Springer International Publishing Switzerland 2013

Authors and Affiliations

  1. Kazakh National UniversityAlmatyKazakhstan

Personalised recommendations